Kentucky, 2009

Hail and Damaging Winds in Kentucky, May 15, 2009

May 15, 2009 · NWS JKL · 6 events in 4 counties and zones

The atmosphere was just primed enough to produce isolated to scattered severe thunderstorms on May 15th. The few storms that became severe produced isolated reports of large hail, wind damage, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

The atmosphere was just primed enough to produce isolated to scattered severe thunderstorms on May 15th. The few storms that became severe produced isolated reports of large hail, wind damage, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 15, 1:01 PM EST, 39 minutes earlier.

Area forecast discussion, May 15, 1:01 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
201 PM EDT FRI MAY 15 2009

.SHORT TERM.../THE REST OF TODAY/

INVERTED TROUGH/QUASI-STATIONARY BOUNDARY IS CURRENTLY BISECTING THE
AREA. LOW CLOUDS HAVE MIXED OUT FROM EARLIER FOG. AS THIS BOUNDARY
LIFTS NORTH...EXPECT SCATTERED CONVECTION TO FIRE ACROSS THE AREA.
CURRENT FORECAST HAS THIS WELL IN HAND. WILL ONLY ADJUST SOME OF THE
SKY COVER DOWN A BIT WITH THE CLEARING TAKING PLACE THIS MORNING.
HIGHS AROUND THE 80 DEGREE MARK LOOK ON TARGET.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH SUNDAY NIGHT/

AN ILL DEFINED FRONTAL BOUNDARY WAS LAID OUT FROM SW TO NE ACROSS THE
AREA EARLY THIS MORNING. IT WILL LIFT BACK NORTH AS A WARM FRONT
TODAY IN RESPONSE TO A STORM SYSTEM TRACKING ACROSS THE MIDDLE OF THE
NATION. THIS WILL BRING A RESURGENCE OF WARM...HUMID...AND UNSTABLE
AIR. WITH THE FRONT IN THE VICINITY AND LITTLE IN THE WAY OF A
CAP...WILL EXPECT SCATTERED SHOWERS AND STORMS TO DEVELOP DURING THE
DAY. THEY SHOULD DIMINISH WITH LOSS OF HEATING TONIGHT.

ON SATURDAY A COLD FRONT WILL APPROACH FROM THE NORTHWEST AND BRING
ANOTHER ROUND OF SHOWERS AND STORMS. THERE IS SOME UNCERTAINTY
CONCERNING THE TIMING OF FROPA. THE 00Z WRF...SREF...AND GFS
ENSEMBLE ARE ALL SLOWER THAN THE 00Z GFS WITH THE FRONTAL
PROGRESSION. WILL OPT FOR THE SLOWER MOVEMENT...WHICH WILL MEAN GOING
ABOVE GFS MOS POPS FOR SATURDAY NIGHT AND SUNDAY.

BY LATE SUNDAY HIGH PRESSURE BUILDING IN BEHIND THE FRONT WILL BRING
DRY WEATHER AND DECREASING CLOUDS...WITH MOSTLY CLEAR SKIES BY
SUNDAY NIGHT.

.LONG TERM.../MONDAY THROUGH THURSDAY/

THE GFS AND THE GFS ENSEMBLE HAVE RIDGING AT THE SURFACE AND ALOFT
DOMINATING OUR WEATHER THROUGH THE PERIOD. THE ECMWF MAINTAINS AND
REINFORCES AN UPPER TROUGH OVER THE NE CONUS DURING THE MID AND LATE
WEEK TIME FRAME...WHICH ALLOWS ANOTHER COLD FRONT WITH PRECIP TO MAKE
IT THROUGH OUR AREA BEFORE DISSIPATING. THE GFS AND ITS ENSEMBLE
STALL THIS FRONT TO OUR NORTH DUE TO RIDGING ALOFT. WILL GO WITH
CONTINUITY IN THE FORECAST AT THIS POINT...WITH DRY WEATHER AS
SUGGESTED BY THE GFS. HOWEVER...TRENDS WILL NEED TO BE MONITORED FOR
POTENTIAL FORECAST CHANGES.
&&

.AVIATION.../18Z TO 18Z/...UPDATED

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
NORTHEAST ACROSS THE AREA THROUGH THE REST OF THIS AFTERNOON. THE
BEST CHANCE AT SEEING A DIRECT HIT FROM THESE BETWEEN 18 AND 21Z WILL
BE AT SME AND LOZ AND HAVE INCLUDED TEMPO GROUPS FOR THUNDERSTORM
ACTIVITY. HAVE KEPT VCTS AT JKL WHERE COVERAGE IS EXPECTED TO BE LESS
THROUGH THE REST OF THE AFTERNOON. IFR FOG AND LOWER WILL ONCE AGAIN
BE A CONCERN DURING THE OVERNIGHT...WITH THUNDERSTORM CHANCES
INCREASING TOMORROW AFTERNOON ONCE AGAIN OUT AHEAD OF AN APPROACHING
COLD FRONT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL/GEOGERIAN
LONG TERM....HAL
AVIATION...GEOGERIAN
Hazardous weather outlook, May 15, 5:46 AM EST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
646 AM EDT FRI MAY 15 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
646 AM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

In the hours before

Special weather statement, May 15, 12:27 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
127 PM EDT FRI MAY 15 2009

KYZ083-084-151800-
WAYNE-MCCREARY-
127 PM EDT FRI MAY 15 2009

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT WAYNE AND SOUTHERN
MCCREARY COUNTIES THROUGH 200 PM EDT FRIDAY AFTERNOON...

AT 126 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM PARNELL TO ROCKEYBRANCH TO 5 MILES SOUTHWEST
OF BLUE HERON...MOVING EAST AT 15 MPH.

THE STORMS WILL BE NEAR BARRIER AROUND 135 PM EDT...COOPERSVILLE
AROUND 140 PM EDT...CO-OPERATIVE AROUND 145 PM EDT...SLAVENS AROUND
150 PM EDT...BLUE HERON AROUND 155 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

JJ
Special weather statement, May 15, 1:09 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
209 PM EDT FRI MAY 15 2009

KYZ058-108-111-112-114-151845-
ESTILL-WOLFE-LEE-BREATHITT-OWSLEY-
209 PM EDT FRI MAY 15 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN WOLFE AND EXTREME
SOUTH CENTRAL ESTILL AND LEE AND WEST CENTRAL BREATHITT AND
NORTHWESTERN OWSLEY COUNTIES THROUGH 245 PM EDT FRIDAY AFTERNOON...

AT 208 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CARYTON...
MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR BELLE POINT AROUND 215 PM EDT...WHITE ASH
AROUND 220 PM EDT...CORGLETON AROUND 225 PM EDT...BEATTYVILLE AROUND
230 PM EDT...MALONEY AROUND 235 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS. DUE TO THE RECENT HEAVY
RAIN IN THE AREA...ROCK SLIDES WILL BE MORE LIKELY.

JJ
Special weather statement, May 15, 1:29 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
229 PM EDT FRI MAY 15 2009

KYZ068-079-080-083>087-116-151900-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-CLAY-KNOX-BELL-
229 PM EDT FRI MAY 15 2009

...A LINE OF STRONG THUNDERSTORMS TO AFFECT EXTREME SOUTH CENTRAL
ROCKCASTLE AND PULASKI AND SOUTHWESTERN CLAY AND SOUTHERN LAUREL AND
KNOX AND EXTREME NORTHEASTERN WAYNE AND NORTHERN WHITLEY AND
NORTHEASTERN MCCREARY AND CENTRAL BELL COUNTIES THROUGH 300 PM EDT
FRIDAY AFTERNOON...

AT 228 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NANCY TO HUXLEY TO BOUNTY...MOVING NORTH EAST AT 30
MPH.

THE STORMS WILL BE NEAR PULASKI COUNTY PARK AROUND 235 PM EDT...
YOUNGS CREEK AROUND 240 PM EDT...SOMERSET AROUND 245 PM EDT...YADEN
AROUND 250 PM EDT...DABNEY AROUND 255 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS. THE HEAVY RAIN MAY CAUSE DITCHES AND LOW
WATER CROSSING TO BECOME FULL.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

JACOBSON

The radar

The Jackson,KY radar (KJKL), 126 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Pulaski

When
May 15, 1:40 PM EST
Where
Pulaski County, Somerset
Measured
1 in hail
Reported by
Public
Coordinates
37.100, -84.600

Quarter size hail and six inches of flowing water over Grand Central Blvd were reported in Somerset. The hail lasted for about a minute.

Thunderstorm Wind, Estill

When
May 15, 3:38 PM EST
Where
Estill County, Irvine
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.700, -83.970

Trees were reported down in Irvine on Kirkland Ave.

Thunderstorm Wind, Estill

When
May 15, 3:47 PM EST
Where
Estill County, Pryse
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.670, -83.880

A tree was blown down onto a power line.

Thunderstorm Wind, Estill

When
May 15, 3:56 PM EST
Where
Estill County, Patsey
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
County Official
Coordinates
37.720, -83.750

Trees were reported down near Patsey. Power outages were also reported around the county.

Heavy Rain, Breathitt

When
May 15, 4:35 PM EST
Where
Breathitt County, 2 mi NW of Jackson
Reported by
NWS Employee
Coordinates
37.571, -83.406

One inch of rainfall in a short period of time created a flow of water across a gravel road. One half inch diameter hail was also reported.

Thunderstorm Wind, Floyd

When
May 15, 5:46 PM EST
Where
Floyd County, 2 mi SSE of Ligon
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.343, -82.666

Five or six small trees were blown down along Route 122 near the Floyd Pike county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165892, 165894, 165901, 165899, 165903, 165904.